The potential for injury from the antibiotic flouroquinolone (Cipro, Levaquin) has been known for over 20 years, yet it was only recently that the FDA told the drug’s manufacturers to add a black box warning about the increased risk of tendinitis and tendon rupture. The FDA stopped short of requiring the manufacturers to send out a warning letter to doctors.
To date, the FDA has received 2,250 reports of tendon disorders and 775 reports of tendon ruptures. The problems have arisen in the Achilles’ tendon, as well as shoulder, hand, and other tendons. These numbers are only a small percentage of the adverse events that have likely occurred because adverse events are routinely underreported. The risk is higher in patients older than 60, and in those taking corticosteriods.
One concern about the increase in this complication is the increased use of this class of antibiotic, one some refer to as “Vitamin L”. It is apparently widely prescribed because it addresses a wide spectrum of bacteria, but the marketing of the drug characteristically underinforms doctors about this type of complication.
This type of adverse event adds to the reasons to question a doctor’s prescription of antibiotics, such as toxcity, cost, and creating antibiotic resistant bacteria. If the benefits truly outweigh the risks, the patient should be informed about these potential complications:
Tendon Disorders: Watch for pain, swelling or inflammation.
Heart Problems: Watch for heart rhythm problems.
Dangerous Diarrhea: Watch for persistent or watery diarrhea, sometimes long after use.
Nerve Problems: Watch for numbness, weakness, burning, and tingling.
Others: Seizures, hallucinations, depression, light sensitivity, damage to liver, kidney or bone marrow, and changes in blood sugar.